Winter Storm, Bureau
- When
- February 14, 4:00 PM CST to February 15, 12:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A low pressure system developed over Southeast Colorado and moved into Southeast Kansas Friday night. Abundant moisture surged north into the Upper Mississippi Valley overrunning cold air at the surface.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system developed over Southeast Colorado and moved into Southeast Kansas Friday night. Abundant moisture surged north into the Upper Mississippi Valley overrunning cold air at the surface. Initially the precipitation fell as rain in Southeast Iowa, Northeast Missouri and West Central Illinois during the early to middle afternoon. However, by late afternoon and evening, as the precipitation rapidly overspread the area from south to north, evaporational cooling changed any rain over to a wintery mixture of freezing rain, sleet and snow south of Highway 34, while north of Highway 34 the precipitation fell mainly as snow with some sleet and freezing rain near the Interstate 80 corridor. By Saturday morning the precipitation had changed over to snow as the surface low moved east toward the Ohio Valley allowing colder air to infiltrate the region on brisk north winds. Total snowfall accumulations by Saturday evening were generally in the range of 4 to 8 inches. Higher amounts of around 10 inches were reported in some locations between Interstate 80 and Highway 34. Winds of 20 to 30 mph produced considerable blowing and drifting snow, which greatly reduced visibilities in open areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 14, 3:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CST FRI FEB 14 2003 LARGE...COMPLEX...AND APPEARING RATHER LONG LASTING WINTER WEATHER SCENARIO FINALLY UNFOLDING ACRS THE AREA AFTER A SLOW START. SHORT RANGE MODEL QPF AND SFC FEATURE HANDLING COMING TO DECENT AGREEMENT WITH MORNING RUNS AFTER PREVIOUS FLIP-FLOPPING...BUT WONDER IF STILL UNDER-HANDLING VORT STRENGTH AND LLVL THERMAL FIELDS. WILL MUTTLE OUT SNOW AMOUNTS FOR ONGOING WARNINGS AND WATCHES. SHORT RANGE MODELS SIMILAR IN TRACKING SFC LOW ACRS NORTH CENTRAL AR BY 18Z SAT...AND CONTINUING ACRS TN THROUGH SUNDAY MORNING. AS IT DOES...SFC RIDGE WILL SHIFT ACRS THE NORTHERN GRT LKS WITH RESULTING SQUEEZE PLAY INDUCING ALREADY ADVERTISED BRISK NORTHEAST SFC WIND TONIGHT INTO SAT EVENING TO BLOW THE SNOW AROUND...BEFORE TRAILING RIDGE AXIS SETTLES TOWARD THE AREA THROUGH SUNDAY MORNING. UPSTREAM IMPULSES WILL CONTINUE TO PROPAGATE ACRS IA/IL THROUGH SAT EVENING...AFTER MAIN VORT SHIFTS TO THE SOUTH...MAKING FOR COMPLEX AND DISJOINTED WINTER WX SYSTEM. TO THE MEAT OF THE PROBLEM TO KEEP THIS SHORT...LOOKING AT PLETHORA OF SNOW PRODUCING PARAMETERS COMBINED WITH MODEL QPF...AS WELL AS SOME CONCEPTUAL IDEAS(ADEQUATE FORCING WITH ENOUGH LMRH AND COOLING TEMPS)...SUGGEST ONGOING ADVISORY(FAR NORTH) AREA...AND WARNING STILL LOOK REASONABLE. GENERALLY THINKING 3-5 INCHES WEST OF MS RVR IN ADVISORY(UPSTREAM PRECIP REGION HEADED TOWARD THIS AREA SCARES ME THOUGH)...AND 1 TO 4 EAST/EXTREME NORTHWEST IL. THEN AM THINKING 5-8 INCHES FROM VAN HORNE...TO CLINTON. 7-11 INCHES MARENGO/SIGOURNEY...TO JUST WEST OF THE QUAD CITIES...3-7 ILLINOIS I-80 CORRIDOR. WITH UPPER TROUGH HANGING BACK JUST WEST OF IA ON SAT AND ADDITIONAL VORT/CVA BARRAGE...POSSIBLE SECONDARY SNOW BAND TO SET UP WITH SIGNIFICANT SNOW AND AFFECT THE SOUTHERN THIRD OF THE CWA THROUGH SAT EVENING... ON TOP WHAT OCCURS TONIGHT. WITH THIS IN MIND...WILL EXTEND WINTER STORM WARNING INTO SATURDAY EVENING ACRS SOUTH HALF. NORTHERN PORTION OF WARNING WILL EXPERIENCE QUICKER SNOW SHUT OFF AS DRYING NORTHEAST 30 KT+ H85 FLOW STARTS TO HAVE ITS AFFECT...BUT STILL EXPECT BLOWING SNOW TO CREATE HAZARDOUS TRAVEL INTO SAT EVENING. AS FOR THE FAR SOUTH...MUCH DEPENDS ON SWITCH OVER TONIGHT FOR SAT AMOUNTS TO PILE UP ON FOR STORM TOTAL. EVEN WITH SOMEWHAT DELAYED MID EVENING SWITCH OVER...STILL EXPECT 4-6 INCHES BY SAT MORNING FROM FAIRFIELD TO MONMOUTH AND ON SOUTH...WITH ANOTHER 4 TO 6 POSSIBLE DURING THE DAY SAT WITH ADDITIONAL SLIGHTLY ELEVATED DEF ZONE SNOW BAND. THIS COULD BE CONSERVATIVE IF FORCING MAX BETWEEN H85 AND H7 FRONTS SETS UP AND LINGERS OVER THAT AREA OF CONCERN FROM JUST PAST MIDNIGHT TONIGHT... INTO SAT MORNING BEFORE SHIFTING SOUTH. THIS SAME H85-H7 BAROCLINIC SET UP SHOULD CREATE MORE INTENSE BANDS OF PRECIP/SNOW INITIALLY ALONG AND JUST SOUTH OF THE I-80 CORRIDOR WEST OF THE MS RVR THIS EVENING INTO THE 06Z TIME FRAME...BEFORE MIGRATING SOUTH. EXTENDED (TUE THROUGH FRI)...NO BIG CHANGES TO THE EXTENDED THIS GO AROUND. LONG RANGE MODELS SHOWING A SPLIT FLOW OVER U.S. DURING PERIOD. GFS SUGGESTS A SIGNIFICANT SYSTEM MOVING THROUGH THE SOUTHERN STREAM WEDNESDAY INTO EARLY FRIDAY. ECMWF IS CLOSE WITH UKMET WEAKER AND MORE FRAGMENTED WITH THE SOUTHERN STREAM ENERGY. WILL CONTINUE CHANCE OF MIX FOR WEDNESDAY AND SNOW CHANCE FOR THURSDAY. IF GFS IS CLOSE THEN WRAP AROUND SNOWS ARE POSSIBLE EARLY FRIDAY. ONLY SIGNIFICANT ADJUSTMENTS TO TEMPERATURES WILL BE TO CUT TEMPS FOR FRIDAY WITH STRONG CAA SUGGESTED. COORDINATED WITH ILX...DMX...THANX .DVN... IA...WINTER STORM WARNING CONTINUES FOR TONIGHT THROUGH SATURDAY SOUTH OF HIGHWAY 20. WINTER WEATHER ADVISORY TONIGHT THROUGH SATURDAY ALONG THE HIGHWAY 20 CORRIDOR. IL...WINTER STORM WARNING FOR CONTINUES FOR TONIGHT THROUGH SATURDAY SOUTH OF HIGHWAY 20. WINTER WEATHER ADVISORY TONIGHT AND SATURDAY ALONG THE HIGHWAY 20 CORRIDOR...FAR NORTHWEST IL. MO...WINTER STORM WARNING CONTINUES FOR TONIGHT THROUGH SATURDAY EVENING. 12/DLF EXTENDED
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 618 AM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... ...WINTER STORM WARNING FOR MUCH OF AREA THIS AFTERNOON INTO SATURDAY MORNING... A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHEAST COLORADO WILL MOVE EAST INTO SOUTHEAST KANSAS TONIGHT. ABUNDANT MOISTURE SURGING NORTH INTO THE UPPER MISSISSIPPI VALLEY WILL OVERRUN COLD AIR AT THE SURFACE. RESULTING PRECIPITATION...IN THE FORM OF RAIN AND FREEZING RAIN WILL DEVELOP INTO FAR NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THIS MORNING. A MIXTURE OF FREEZING RAIN... SLEET AND SNOW WILL DEVELOP FURTHER NORTH TOWARD THE INTERSTATE 80 CORRIDOR BY MIDDAY...THEN CHANGE OVER TO SNOW IN THE AFTERNOON. FROM INTERSTATE 80 NORTHWARD...THE PRECIPITATION WILL BE MAINLY SNOW AS IT DEVELOPS IN THE AFTERNOON. ICE ACCUMULATIONS OF A QUARTER INCH OR MORE WILL BE POSSIBLE...MAINLY SOUTH OF HIGHWAY 34 THIS MORNING... WITH LIGHTER AMOUNTS IN THE MIXED PRECIPITATION FURTHER NORTH. HEAVY SNOW IS EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA AND CONTINUE THROUGH TONIGHT. A STRIP OF 5 TO 8 INCHES OF SNOW IS EXPECTED BY SUNRISE SATURDAY...ROUGHLY ALONG AND SOUTH OF INTERSTATE 80. AMOUNTS TAPERING TO THE 2 TO 5 INCH RANGE ARE EXPECTED NORTH TO HIGHWAY 20...WHILE AMOUNTS FROM 4 TO 7 INCHES WILL EXTEND SOUTH TO NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS. IN ADDITION...AN INCREASING EAST TO NORTHEAST FLOW WILL DEVELOP TODAY...WITH WINDS AS HIGH AS 20 TO 30 MPH TONIGHT. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW...WITH NEAR BLIZZARD CONDITIONS POSSIBLE OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE OUTLOOK AREA ROUGHLY SOUTH OF HIGHWAY 20 FOR THIS AFTERNOON INTO SATURDAY MORNING. NORTH OF THIS AREA...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE SAME TIME PERIOD. DRIVING CONDITIONS WILL RAPIDLY DETERIORATE AS FREEZING PRECIPITATION DEVELOPS TODAY IN THE SOUTH AND SNOW BEGINS TO ACCUMULATE THIS AFTERNOON IN THE NORTH. TONIGHT...NEAR BLIZZARD CONDITIONS WILL DEVELOP OVER THE ENTIRE OUTLOOK AREA CREATING DANGEROUS CONDITIONS FOR MOTORISTS AND THOSE WHO MUST VENTURE OUTDOORS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE SLOW MOVING STORM SYSTEM MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY WILL CONTINUE TO PRODUCE SNOW AND BLOWING SNOW ACROSS FAR NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THROUGH MUCH OF THE DAY SATURDAY. FURTHER NORTH...THE SNOW WILL TAPER TO FLURRIES IN THE AFTERNOON. HOWEVER...NORTHEAST WINDS FROM 20 TO 30 MPH WILL PRODUCE WIDESPREAD BLOWING SNOW AND POOR VISIBILITY. TRAVEL CONDITIONS WILL REMAIN HAZARDOUS. A WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH THE DAY FOR THE AREA ROUGHLY SOUTH OF HIGHWAY 34. FROM HIGHWAY 34 NORTH TO HIGHWAY 20...THE WINTER STORM WARNING WILL CONTINUE UNTIL MIDDAY. THE WINTER WEATHER ADVISORY ALONG HIGHWAY 20 WILL ALSO CONTINUE UNTIL MIDDAY. ADDITIONAL SNOWFALL IS EXPECTED SATURDAY MORNING...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. THE HIGHEST STORM TOTAL SNOWFALL IS EXPECTED TO BE ROUGHLY ALONG AN AXIS FROM SIGOURNEY IOWA TO ALEDO ILLINOIS...WHERE AMOUNTS AS HIGH AS 6 TO 10 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY SEND SNOWFALL AND ICE ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) DLS
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349023, 5349024, 5349025, 5349026, 5349027, 5349028, 5349029, 5349030, 5349031, 5349032, 5349033.